Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 70, NWS Denver/Boulder, CO

June 29, 2001Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 29, 2001, 1:41 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 29, 2001, 1:41 PM MDT (19:41 UTC)
Expired
Jun 29, 2001, 2:20 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 177 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
2994 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 291941
SVRDEN
COC095-115-292020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
141 PM MDT FRI JUN 29 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PHILLIPS COUNTY IN NORTHEAST COLORADO
  SEDGWICK COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF JULESBURG

* UNTIL 220 PM MDT

* AT 140 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF OVID...OR ABOUT 10 
MILES WEST OF JULESBURG.  A SECOND SEVERE THUNDERSTORM WAS ABOUT 
14 MILE SOUTH OF JULESBURG.  BOTH STORMS WERE MOVING SOUTHEAST AT 
20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
AMHERST...FAIRFIELD...JULESBURG...MARKS BUTTE...OVID...PLEASANT
VALLEY...SEDGWICK AND SIXTEEN-MILE CORNER.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LARGE HAIL AND DAMAGING WIND GUSTS ARE ALSO POSSIBLE WITH THESE 
SEVERE THUNDERSTORMS. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR 
CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4099 10264 4077 10262 4058 10206 4099 10206
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:35 AM MDT, 11 hours 6 minutes earlier.

Area forecast discussion, Jun 29, 2:35 AM MDT, 11 hours 6 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 AM MDT THU JUN 28 2001

PERSISTENCE APPEARS TO BE BEST FORECAST FOR NEXT TWO DAYS.  UPR
RIDGE REMAIN IN PLACE WITH SOME LINGERING MSTR UNDER RIDGE. 700 MB
WNDS TODAY MUCH LIKE YDAY WITH WK UPSLP NELY FLOW TO EAST SIDE OF
CONTINENTAL DIVIDE...WHILE DRY AIR REMAINS ANCHORED WEST OF DIVIDE.
THIS WILL GIVE MSTLY ISOLD TSTMS THIS AFTN/ EVNG IN FTLS AND
MTNS...AND MAYBE IN URBAN CORRIDOR/ PALMER DIVIDE BUT EXPCT PLAINS
TO REMAIN DRY.

SAT A BIT DIFFERENT...WITH AN UPR TROF MOVG ACRS WY AND 700MB FLOW
BCMG WESTERLY.  SEE NO EVIDENCE OF SURGE MENTIONED IN PVS AFD.  AMS
WILL REMAIN DRY SAT WITH A FEW TSTMS OMTNS...THEN LOW LVL FLOW WILL
HAVE SOME MSTR RETURN TO PLAINS...SO BY SAT NIGHT WILL SEE A FEW
TSTMS NERN PLAINS.

NEXT SURGE SHUD MOVE INTO NERN CO BEHIND THE SAT/ SAT EVNG TROF AS A
SFC HIGH DZROPS INTO DAKS.  THEN IT WILL BE HARD TO SORT OUT POPS DAY
TO DAY...AS ANOTHER SURGE EXPCTD TUESDAY...BUT TIMING COULD BE OFF.
NO CHANGES TO EXTDD...WILL LEAVE MENTION OF TSTMS EACH DAY BEGINNING
SUNDAY.   RTG

DEN...NONE.

In the hours before

Special weather statement, Jun 29, 10:10 AM MDT, 3 hours 31 minutes before
COZ030>051-292000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1010 AM MDT FRI JUN 29 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  A BURGEONING MASS OF HIGH PRESSURE HAS FOUND A HOME OVER
THE FOUR-CORNERS REGION.  THEREFORE...HOT AND MOSTLY DRY WEATHER CAN
BE EXPECTED TODAY.  THE ATMOSPHERE IS SLIGHTLY MORE UNSTABLE THAN
YESTERDAY AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS LATE AFTERNOON OVER THE MOUNTAINS AND FOOTHILLS.  SINCE THE
LOWER ATMOSPHERE IS VERY DRY...THE STORMS WILL PRODUCE A LOT OF WIND
AND LIGHTNING...BUT LITTLE RAIN.  A FEW STORMS MAY MOVE INTO THE
FRONT lRANGE TOWARD EVENING...BUT WILL HAVE LITTLE CHANCE AT SURVIVAL
ACROSS THE EASTERN PLAINS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.
Special weather statement, Jun 29, 12:35 PM MDT, 1 hour 6 minutes before
COZ030>051-292000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1235 PM MDT FRI JUN 29 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  A WEAK BOUNDARY FROM WYOMING DRIFTING INTO NORTHERN WELD
COUNTY HAS BEEN THE FOCUS FOR SOME THUNDERSTORM ACTIVITY EARLY THIS
AFTERNOON.  THIS BOUNDARY WILL BE THE FOCUS FOR FURTHER THUNDERSTORM
DEVELOPMENT IN THE PLAINS THIS AFTERNOON.  THE BOUNDARY WILL SINK
SOUTHEASTWARD INTO WASHINGTON AND MORGAN COUNTY COUNTY LATER THIS
AFTERNOON.  ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT
EXPECTED...A FEW THUNDERSTORMS MAY REACH SEVERE LEVELS DUE TO WINDS
IN EXCESS OF 55 MPH AND ONE INCH-DIAMETER HAIL.

ELSEWHERE...THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE
FOOTHILLS AND IN THE MOUNTAINS THROUGHOUT THE AFTERNOON.  A FEW OF
THESE THUNDERSTORMS MAY DRIFT INTO THE FRONT RANGE AREA BY LATE
AFTERNOON.  THESE STORMS WILL PRODUCE MAINLY STRONG WINDS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 12:25 PM MDTSevere Thunderstorm WarningBOUWeld35 min
Jun 29, 2:15 PM MDTSevere Thunderstorm WarningBOUPhillips45 min
Jun 29, 2:58 PM MDTTornado WarningBOULogan42 min
Jun 29, 3:45 PM MDTTornado WarningBOULogan30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.